Texas, 2016

Wildfire in Texas, January 30 to 31, 2016

January 30 to 31, 2016 · NWS AMA · 1 event in 1 county or zone

S. Highway 287 and the Canadian River and burned on both sides of the highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The River Wildfire began about fourteen miles east of Valley de Oro around 1440CST near U.S. Highway 287 and the Canadian River and burned on both sides of the highway. The wildfire did shut down the highway north of Amarillo due to poor visibility in smoke. Although the wildfire threatened two homes, no homes or other structures were reported to be damaged or lost. There were also no reports of injuries or fatalities. The wildfire consumed an estimated one thousand seven hundred and fifty acres and was fully contained by 1958CST on Sunday January 31. Several fire departments and other fire agencies responded to the wildfire, including the Texas A&M Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 2:27 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 30, 2:27 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CST SAT JAN 30 2016

.DISCUSSION...
WELL...WE CAN SAY GOODBYE TO OUR WELL ABOVE NORMAL
TEMPERATURES FOR QUITE A WHILE. A COLD FRONT MOVES THROUGH THE
PANHANDLES TONIGHT WHICH WILL KNOCK BACK OUR HIGH TEMPERATURES BY
ABOUT 20 DEGREES. THE COLD FRONT TRIES TO LIFT NORTHEAST AS A WARM
FRONT ON MONDAY...DYNAMICAL COOLING FROM THE APPROACHING STORM
SYSTEM SHOULD TEMPER ANY STRONG WARM UP WE WOULD NORMALLY SEE BEHIND
A WARM FRONT...ESPECIALLY ACROSS THE SOUTHWEST TEXAS PANHANDLE.
SPEAKING OF THE APPROACHING STORM SYSTEM. AN UPPER LEVEL LOW WILL
MOVE ONSHORE IN THE PACIFIC NORTHWEST TONIGHT AND THEN IT WILL DIVE
SOUTH SOUTHEAST TO NEAR LAS VEGAS NEVADA BY EARLY MONDAY MORNING.
THIS STORM SYSTEM WILL THEN START TO HEAD EAST TOWARD THE PANHANDLES.
SOME WARM AIR ADVECTION PRECIPITATION MAY DEVELOP DURING THE DAY ON
MONDAY ACROSS MUCH OF THE PANHANDLES. AT THIS TIME...THE JURY IS
STILL OUT ON JUST HOW MUCH PRECIP WILL FALL. THE BEST CHANCE OF
PRECIP SHOULD BE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE. SOME OF THE RAIN MAY MIX WITH SNOW ACROSS THE
OKLAHOMA PANHANDLE. IT WILL DEPEND ON HOW MUCH COLD IS LEFT OVER IN
THIS AREA BEHIND THE AFOREMENTIONED COLD FRONT. AT THIS TIME...DO
NOT THINK THAT THERE WOULD BE MUCH ACCUMULATION OF SNOW GIVEN THAT
TEMPERATURES SHOULD BE IN THE UPPER 30S AND LOWER 40S. THE DYNAMICS
OF THE MAIN SYSTEM MOVE ACROSS THE OKLAHOMA PANHANDLE AND FAR
NORTHERN TEXAS PANHANDLE MONDAY NIGHT INTO EARLY TUESDAY. THIS IS
WHERE THE BEST CHANCE OF SNOW WILL BE. RIGHT NOW IT LOOKS LIKE ANY
ACCUMULATIONS WILL BE FAIRLY LIGHT...WITH MOST LOCATIONS PICKING UP
LESS THAN 3 INCHES. THE MODELS HAVE TRENDED FURTHER NORTH WITH THIS
SYSTEM AS IT LIFTS NORTHEAST FROM NORTHEAST NEW MEXICO INTO NORTH
CENTRAL KANSAS MONDAY NIGHT AND TUESDAY. IF THIS TREND
CONTINUES...WE MAY NEED TO TRIM BACK SNOW ACCUMULATIONS FURTHER. THE
WIND SHOULD CRANK UP BEHIND THIS SYSTEM TUESDAY. THIS COULD CAUSE
SOME BLOWING AND DRIFTING OF SOME SNOW IF THE CURRENT SNOWFALL
FORECAST VERIFIES.

THE SNOW AND WIND WILL DECREASE BY EARLY TUESDAY EVENING AS THE
SYSTEM PULLS AWAY FROM THE PANHANDLES.

UPPER LEVEL HEIGHTS WILL ONLY SLOWLY INCREASE THROUGH THE END OF
THIS FORECAST...SO ONLY A MODERATE WARMING TREND IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                38  58  32  59  28 /   0   0   5  20  10
BEAVER OK                  36  55  30  42  26 /   0   0  10  40 100
BOISE CITY OK              32  49  26  40  21 /   0   5  20  60  90
BORGER TX                  40  57  33  54  29 /   0   0   5  40  20
BOYS RANCH TX              39  59  33  61  28 /   0   0  10  20  10
CANYON TX                  40  60  32  63  28 /   0   0   5  20  10
CLARENDON TX               43  59  32  61  31 /   0   0   5  20  10
DALHART TX                 35  54  29  52  24 /   0   0  20  40  40
GUYMON OK                  35  53  30  43  25 /   0   0  10  50  90
HEREFORD TX                40  63  32  63  28 /   0   0   5  20  10
LIPSCOMB TX                38  56  31  48  29 /   0   0   5  30  80
PAMPA TX                   39  56  30  54  27 /   0   0   5  30  20
SHAMROCK TX                42  58  32  54  32 /   0   0   5  20  10
WELLINGTON TX              42  61  33  60  34 /   0   0   5  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

3/15
Hazardous weather outlook, Jan 30, 5:48 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
548 AM CST SAT JAN 30 2016

OKZ001>003-TXZ001>020-302200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
548 AM CST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THIS AFTERNOON ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DUE TO
WEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM
RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A MIX OF RAIN AND SNOW MAY DEVELOP ACROSS THE OKLAHOMA PANHANDLE AND
FAR NORTHERN TEXAS PANHANDLE SUNDAY NIGHT INTO MONDAY MORNING. LIGHT
SNOW IS THEN POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE
TEXAS PANHANDLE MONDAY NIGHT INTO TUESDAY. AT THIS TIME...THE HIGHEST
SNOWFALL ACCUMULATIONS ARE EXPECTED IN THE OKLAHOMA PANHANDLE...WHERE
2 TO 4 INCHES WILL BE POSSIBLE. ELSEWHERE...1 TO 2 INCHES OF SNOW MAY
OCCUR ACROSS THE FAR NORTHERN TEXAS PANHANDLE...WITH LESS THAN ONE
INCH SNOWFALL ACCUMULATION ANTICIPATED FOR THE REMAINDER OF THE TEXAS
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
January 30, 2:40 PM CST to January 31, 7:58 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610406.